Aa
A
A
A
Close
Depression/Mental Health Forum
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Avatar universal

Long term effects Zoloft/Xanax

Hi.  I posted here before about Zoloft and Xanax XR about the detachment feelings I've experienced.  I've been on the 2 since Feburary of this year.  I'm 21 years old, and lately, I've been experiencing memory lapses, where I forget things I've done 5 minutes ago kinda thing, where I have to focus really hard on what I did during the day, or the previous day.  It feels something like ADD.  Do you think its time to try to start cutting down on the benzo or the SSRI, since they may not be for me, and stick to the theorpy?  On a positive note, they are keeping the anxiety down, but I know that Xanax is addictive and is a short term treatment drug, and theres no way to tell if the Zoloft itself is doing anything.  What can I do about these memory lapses?  And after hearing things about these meds causing brain damage, insanity, etc, I'm getting a little nervous.  Please give me your imput on this.  Thanks.
12 Responses
242532 tn?1269553979
MEDICAL PROFESSIONAL
My very clear preference is to use no medication, or the minimum if necessary, and only one if possible. Try therapy alone..its your best bet.
Avatar universal
I have been taking Xanax for the past few months for severe panick attacks. I usually take no more than one of the 1.0 mil pills a day and I won't let myself take anymore, if anything I will only take a half of pill first to see if that works, and if not I take the other half later in the day. My doctor is now suggesting that I slowly stop taking Xanax and replace it with Paxil. With all of the horrible stories and side effects of Paxil, is there a reason that I just can't continue taking Xanax as I have been? I do realize that it is habit forming, but with Paxil, you can't just quit taking that either and I don't see that Xanax has the same horror stories attached that Paxil does. I don't feel that I am in anyway abusing Xanax as some people do, where they keep increasing their dosage etc. Does anyone have any suggestions or comments?

Thanks
Avatar universal
Xanax is more of a short-term treatment drug, and is not meant for long term correction of anxiety/panic disorder.  It is usually given as a temporarly relief along with SSRI's such as Paxil and Zoloft until the SSRI gets a chance to settle in.  Do not rely on Xanax to be your long term treatment drug.  Alls it does is induce your GABA (stuff that calms the brain down).  SSRI's actually restore balance to imbalanced nerve cells, which contribute to anxiety/panic disorder.  

Did you ever try theorpy?  Cognitive and behavioral theorpy is the most effective tool for anxiety/panic, since it will teach you ways to deal with the problem on hand, as well as deciper the underlying causes of your anxiety that you aren't aware of.  If you aren't in theorpy, go with it.  And you can always combo up with the meds and the theorpy which seems to be the best way to go.

Avatar universal
I've had multiple problems over the last several months (gallbladder, hepatitis C treatment, widespread body pain, memory loss) and took different meds to help.  The SSRI's I tried made me very tired and foggy.  Took Wellbutrin for about 4-6 months and was recently advised to switch to lexapro (to help with sleep and body aches that are possibly fibromyalgia).  I stopped the Wellbutrin and was going to start the Lexapro in 3 days.  Well, the days I was off of Wellbutrin are so fuzzy and blurry that I have NO memory of the better part of 48 hours.  I attended meetings, shopped, talked to friends etc. and have NO memory of it.  Could this be from wellbutrin withdrawl???? Now the docs have put me through a brain MRI, EEG and blood tests and there is no mental disfunction.  There is high ANA 1:320 and I now have to see a rheumytologist.  This is getting rediculous!  Could it just have been the wellbutrin?
Avatar universal
What do i do about the xanax i am taking for panic attacts/phobias...........they have escalated.(attacts/phobias)...i have been taking xanax (6-8).5 for years now,my shrink has tried many drugs,i carry an epipen,i get extreme reactions to most medication....almost died twice.......how do i get off this xanax w/o going to the "ward"....i am addicted to taking the pills.........not what they do...........which is NOTHING!.....i cancelled my appointment at the doc yesterday because i know he would want to admit me...i pretend i am fine.......
Feel free to e mail me at ***@**** one knows about my problem,i just can't fake it anymore........now i feel stupid for posting here.....i guess i am desperate
Bev
Avatar universal
Whatever you do, DO NOT TAKE PAXIL.
Didn't find the answer you were looking for?
Ask a question
Popular Resources
15 signs that it’s more than just the blues
Can depression and anxiety cause heart disease? Get the facts in this Missouri Medicine report.
Simple, drug-free tips to banish the blues.
A guide to 10 common phobias.
Are there grounds to recommend coffee consumption? Recent studies perk interest.
For many, mental health care is prohibitively expensive. Dr. Rebecca Resnik provides a guide on how to find free or reduced-fee treatment in your area